Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX

June 21, 20084 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 21, 2008, 6:34 PM CDT for 4 counties in Texas. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 6:34 PM CDT (23:34 UTC)
Expired
Jun 21, 2008, 7:15 PM CDT
In force
41 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 6 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:34 PM CDTHAIL 0Hobby Airport, TXHOBBY OBSERVER REPORTED PEA SIZED HAIL WITH PEAK WIND GUST OF 52 MPH
Jun 21, 6:40 PM CDTTSTM WND GST 60Pearland, TXPENNY SIZED HAIL ALSO REPORTED
Jun 21, 6:45 PM CDTFUNNEL CLOUDFriendswood, TXFUNNEL CLOUD SIGHTED ON FM 518
Jun 21, 6:55 PM CDTFUNNEL CLOUDLeague City, TXFUNNEL CLOUD SIGHTED NEAR INTERSECTION OF FM 518 AND I-45
Jun 21, 6:56 PM CDTHAIL 0.25Texas City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 212334
SVRHGX
TXC039-157-167-201-220015-
/O.NEW.KHGX.SV.W.0113.080621T2334Z-080622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
634 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  EASTERN FORT BEND COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN GALVESTON COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN HARRIS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF SAN LEON TO LA
  PORTE TO FRESNO... MOVING SOUTH AT 30 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO KEMAH BOARDWALK...JOHNSON SPACE CENTER...HOBBY
  AIRPORT...ELLINGTON FIELD...WEBSTER...TEXAS CITY...TAYLOR LAKE
  VILLAGE...SOUTH HOUSTON...SHOREACRES...SANTA FE...PEARLAND...
  PASADENA...NASSAU BAY...MISSOURI CITY...MANVEL...LEAGUE CITY...LA
  MARQUE...KEMAH...FRIENDSWOOD...EL LAGO...DICKINSON...DEER PARK...
  CLEAR LAKE SHORES...BROOKSIDE VILLAGE...BACLIFF AND ALVIN.

DAMAGING WINDS AND HAIL ARE LIKELY WITH THESE STORMS. THE STORMS MAY 
PRODUCE FUNNEL CLOUDS AS WELL. TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2936 9488 2926 9558 2962 9554 2973 9508
      2966 9500 2964 9501 2960 9497 2956 9501
      2953 9498 2952 9492 2949 9491 2946 9494
      2944 9489
TIME...MOT...LOC 2334Z 011DEG 26KT 2946 9483 2962 9510
          2947 9552

$$
2 follow-up statements
000 
WWUS54 KHGX 220004
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 PM CDT SAT JUN 21 2008

TXC201-220014-
/O.CAN.KHGX.SV.W.0113.000000T0000Z-080622T0015Z/
HARRIS TX-
704 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRIS COUNTY HAS
BEEN CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED OR MOVED OUT OF THE AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2936 9489 2926 9558 2950 9555 2959 9531
      2953 9518 2951 9517 2954 9503 2956 9501
      2953 9498 2951 9492 2949 9491 2946 9494
      2944 9489
TIME...MOT...LOC 0004Z 011DEG 26KT 2935 9491 2947 9520
          2941 9553

$$

TXC039-157-167-220015-
/O.CON.KHGX.SV.W.0113.000000T0000Z-080622T0015Z/
FORT BEND TX-BRAZORIA TX-GALVESTON TX-
704 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN
GALVESTON...NORTHEASTERN BRAZORIA AND EASTERN FORT BEND COUNTIES
UNTIL 715 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM TEXAS CITY TO FRIENDSWOOD TO 
JULIFF...AND MOVING SOUTH AT 30 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORMS WARNING INCLUDE BUT ARE NOT
  LIMITED TO ROSHARON...KEMAH BOARDWALK...CHOCOLATE BAYOU...SANTA
  FE...SAN LEON...PEARLAND...MANVEL...LEAGUE CITY...LA MARQUE...
  KEMAH...IOWA COLONY...HILLCREST...DICKINSON...BROOKSIDE VILLAGE...
  BONNEY...BACLIFF...ARCOLA AND ALVIN

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2936 9489 2926 9558 2950 9555 2959 9531
      2953 9518 2951 9517 2954 9503 2956 9501
      2953 9498 2951 9492 2949 9491 2946 9494
      2944 9489
TIME...MOT...LOC 0004Z 011DEG 26KT 2935 9491 2947 9520
          2941 9553

$$
000 
WWUS54 KHGX 220015
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT SAT JUN 21 2008

TXC039-157-167-220025-
/O.EXP.KHGX.SV.W.0113.000000T0000Z-080622T0015Z/
FORT BEND TX-BRAZORIA TX-GALVESTON TX-
715 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GALVESTON...
NORTHEASTERN BRAZORIA AND EASTERN FORT BEND COUNTIES HAS BEEN ALLOWED
TO EXPIRE...

THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING 
HAVE WEAKENED AND ARE NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT 
TO LIFE OR PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2936 9489 2926 9558 2950 9555 2959 9531
      2953 9518 2951 9517 2954 9503 2956 9501
      2953 9498 2951 9492 2949 9491 2946 9494
      2944 9489
TIME...MOT...LOC 0004Z 011DEG 26KT 2935 9491 2947 9520
          2941 9553

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:53 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 3:53 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT SAT JUN 21 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS OUR NORTHERN
COUNTIES ALONG AND AHEAD OF A WEAK SOUTHWARD SAGGING FRONTAL BOUNDARY.
SOME OF THESE STORMS HAVE BECOME SEVERE WITH AN ESTIMATED 60 MPH WIND
GUST IN LIVINGSTON (POLK COUNTY) AT 240 PM. MORE ISOLATED ACTIVITY IS
HAVING MORE DIFFICULTY DEVELOPING ALONG THE SEABREEZE FRONT AS THE BOUNDARY
WORKS INLAND. BOUNDARY AND STORM MERGERS ARE A DEFINITE POSSIBILITY
AS THE AFTERNOON PROGRESSES WHEN THE SEABREEZE FRONT COLLIDES WITH THE
STUFF COMING DOWN FROM THE NORTH. ITS ALREADY IN THE MID TO UPPER 90S
ACROSS MUCH OF OUR CENTRAL AREAS (98 AT IAH AT 204 PM)...AND IT WILL
NOT TAKE MUCH FOR STORMS THAT DEVELOP AND/OR COLLIDE TO POSSIBLY BECOME
SEVERE AND PRODUCE BRIEF HEAVY RAINFALL. ACTIVITY WILL DIMINISH IN COVERAGE
AND INTENSITY THIS EVENING WITH THE LOSS OF DAYTIME HEATING. WILL FORECAST
SLIGHTLY LOWER RAIN CHANCES TONIGHT THROUGH THE REST OF THE WEEKEND
AND ON INTO THE START OF NEXT WEEK AS A SLIGHTLY DRIER AIRMASS SETTLES
INTO THE AREA FROM THE NORTH. ENOUGH INSTABILITY IS EXPECTED TO DEVELOP
FOR THE BEST CHANCE OF RAIN (ALBEIT LOW) TO OCCUR DAILY ALONG AND AROUND
THE SEABREEZE FRONT NEAR THE COAST AND JUST INLAND. AROUND THE MIDDLE
OF NEXT WEEK...A WEAKNESS ALOFT WILL EXIST ACROSS OUR AREA WITH A STRONG
RIDGE TO OUR WEST AND A WEAKER RIDGE OFF TO OUR EAST. THIS WEAKNESS
COULD END UP BRINGING THE CURRENT DEEPER MOISTURE FOUND ACROSS THE CENTRAL
GULF OF MEXICO WESTWARD RESULTING IN BETTER RAIN CHANCES FOR PARTS OF
OUR AREA.  42
&&
.AVIATION...
SEABREEZE COLLIDING WITH OUTFLOW BOUNDARIES WILL BRING SHRA/TSRA TO
IAH/HOU TERMINALS 21-01Z. SKIES SHOULD CLEAR QUICKLY THIS EVENING
AND EXPECTING THE WEAK FRONT TO CONTINUE TO SAG SOUTH THROUGH THE
REGION TONIGHT. PATCHY FOG POSSIBLE OVER RAIN DAMPENED/COOLED
GROUND. SHRA SHOULD BE OVER THE AREAS MAINLY SOUTH OF THE HIGHWAY 59
CORRIDOR AFTER 12Z...WITH TSRA CONFINED TO PRIMARILY THE COASTAL
COUNTIES THANKS TO THE MIDLEVEL NORTHERLY FLOW.
45

&&

.MARINE...
LIGHT WIND REGIME WILL BE IN PLACE THROUGH TUESDAY. SCATTERED
SHRA/TSRA SEEM MORE LIKELY AS WEAK COLD FRONT MOVES INTO THE COASTAL
WATERS AND DISSIPATES. NAM DOES TRY TO SPIN UP A TROPICAL SYSTEM
FROM THE WEST CENTRAL GULF AS IT MERGES WITH THE REMAINS OF THE
FRONTAL BOUNDARY. AM EXTREMELY SKEPTICAL ATTM THAT THIS WILL COME TO
PASS AS AIRMASS DIFFERENCE ACROSS THE FRONT IS VERY SMALL AND IT
WILL LIKELY UNDERGO RAPID FRONTOLYSIS AFTER MOVING OVER THE COASTAL
WATERS. BUT WITH SLIGHTLY RICHER POOLED MOISTURE WILL PROBABLY GET
SCATTERED SHRA THROUGH SUNDAY AFTERNOON.
45

&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  94  71  95  71 /  30  10  10  10  10
HOUSTON (IAH)              71  97  72  95  72 /  30  20  10  20  10
GALVESTON (GLS)            80  91  80  91  79 /  30  30  10  20  20
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...45
Hazardous weather outlook, Jun 21, 1:10 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
110 PM CDT SAT JUN 21 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
110 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH
EARLY THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTHWARD INTO THE REGION
THIS AFTERNOON. THIS FRONT ALONG WITH ADEQUATE MOISTURE...DAYTIME HEATING
AND THE SEABREEZE WILL PROVIDE FOR ANOTHER CHANCE OF SCATTERED SHOWERS
AND THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY
WEATHER THREAT. STORM MOTIONS HAVE THE POTENTIAL TO BE SLOW...SO THE
STRONGER CELLS MAY PRODUCE LOCALIZED 2 TO 3 INCH RAINFALL AMOUNTS. THIS
ACTIVITY IS EXPECTED TO WEAKEN DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DIFFUSE FRONT IS EXPECTED TO STALL SOMEWHERE NEAR THE INTERSTATE
10 CORRIDOR ON SUNDAY AND PROVIDE ANOTHER SHOT OF SCATTERED SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

In the hours before

Local storm report, Jun 21, 3:05 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     LIVINGSTON              30.71N 94.94W
06/21/2008  E60 MPH          POLK               TX   LAW ENFORCEMENT

            SHERIFF ESTIMATED WIND GUSTS OF 60 MPH AT THE SHERIFFS
            OFFICE IN LIVINGSTON.

&&

KP
Local storm report, Jun 21, 5:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     LIVINGSTON              30.71N 94.94W
06/21/2008  E60.00 MPH       POLK               TX   LAW ENFORCEMENT

            SHERIFF ESTIMATED WIND GUSTS OF 60 MPH AT THE SHERIFFS
            OFFICE IN LIVINGSTON.

0510 PM     HAIL             ALVIN                   29.43N 95.25W
06/21/2008  E0.50 INCH       BRAZORIA           TX   NWS EMPLOYEE

            PEA TO MARBLE SIZE HAIL IN ALVIN.

&&

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:02 PM CDTSevere Thunderstorm WarningHGXHouston, Polk, Trinity, Walker43 min
Jun 21, 2:25 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto50 min
Jun 21, 3:18 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk20 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller40 min
Jun 21, 5:01 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston29 min
Jun 21, 5:13 PM CDTSevere Thunderstorm WarningHGXBrazoria47 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston48 min
Jun 21, 5:31 PM CDTSpecial Marine WarningHGX119 min
Jun 21, 5:46 PM CDTSevere Thunderstorm WarningHGXHarris44 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris48 min
Jun 21, 6:10 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend50 min
Jun 21, 6:42 PM CDTTornado WarningHGXBrazoria, Galveston31 min
Jun 21, 6:44 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
Jun 21, 6:48 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend42 min
Jun 21, 6:58 PM CDTSevere Thunderstorm WarningHGXGalveston47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.